Vaccine reactions! They are such a scary event. In fact, vaccination induced reactions creates anxiety not only for the pet owner, but the patient and veterinarian too.
This page displays one example of a dog with a vaccine reaction to a rabies vaccine, manufactured by a reputable and professional veterinary pharmaceutical company and administered subcutaneously as recommended. Twelve months prior to the rabies vaccine given in this example, the dog (a three-year-old Dachshund) was vaccinated with a multivalent vaccine containing Distemper, Hepatitis, Parainfluenza, Corona and Parvo virus antigens. A mild reaction occurred to that vaccine administration. It is unknown to which fraction of that vaccine the dog reacted.
Prior to this incident, the owners were fully informed about potential vaccine reactions and what to do if another one occurred. They requested a rabies vaccine only (they decided against giving further multivalent vaccinations) in order to conform to local ordinances and to ensure against possible infection from rabies due to the abundant wildlife present in the dog's environment. The vaccine was administered after a discussion of potential good and undesirable effects of a vaccine.
Two hours after the Rabies vaccine was administered the dog was readmitted for itching and head-shaking, and the presence of "hives" on the dog's face and head. These eruptions on the skin, called a urticarial reaction, are rounded swollen raised areas of skin tissue that have responded locally to the administration of a substance to which the dog is allergic.
Hives are caused when the body releases histamine from a cell called a mast cell. The histamine then causes leaking of fluid into the surrounding body tissues from the small blood vessels and stimulates the nearby nerve endings producing the itching sensation. The dog was breathing normally but was uncomfortable. Fortunately the vast majority of vaccine reactions in the dog are similar to this case where the targeted tissue is the skin.
Though rare, the tracheal, laryngeal and bronchial tissues can swell, causing a constricted, spastic airway and breathing difficulties -- all of which can have life-threatening consequences.
Do you vaccinate your own pets? Click here and read this before you do.
Click on an image below to see a full sized view
Treatment for Vaccine Reactions
For non life-threatening reactions such as are confined to the skin, anti-histamines and cortisone are generally completely and rapidly helpful. In severe cases where immediate relief from life-threatening distress is appropriate, epinephrine may be administered by a veterinarian.
Shock is also seen with some vaccine induced reactions where the patient's heart rate is slowed, blood pressure drops and the patient weakens and will collapse. Pale mucus membranes and grayish appearing tongue also are evident.
These cases of vaccine-induced shock can be very dangerous and often require immediate medical assistance. They usually occur immediately after a vaccine is administered and the patient becomes distressed while still in the veterinarian's office.
Trained personnel will administer appropriate intravenous fluids and medications to restore vital signs and assist with the patient's recovery. Epinephrine and corisone are also administered in most cases. Fortunately, the adverse reactions due to vaccines are often reversed after proper treatment -- sometimes even in a brief amount of time.
Revaccination with the same substances after any post-vaccine episode may result in one of the following three situations:
1. No evidence of any inappropriate reaction or adverse effects and the animal will increase its immunity to the disease(s) for which it is being protected.
2. A similar vaccine-induced reaction to the original reaction.
3. A more severe and potentially fatal vaccine-induced reaction.
As you can see it is extremely important to consider the risks versus benefits topic with your veterinarian whenever a vaccine is administered. When a reaction does occur, revaccinated for the same diseases may be hazardous.
When legally mandated by your county, you can ask your veterinarian to be an advocate on behalf of you and your pet and write a statement on animal hospital letterhead stating that the animal has the potential for a life-treatening reaction to another dose of vaccine.